Commentarii Mathematici Helvetici

Full-Text PDF (299 KB) | Metadata | Table of Contents | CMH summary
Volume 92, Issue 3, 2017, pp. 621–640
DOI: 10.4171/CMH/420

Published online: 2017-07-27

Twisted patterns in large subsets of $\mathbb Z^N$

Michael Björklund[1] and Kamil Bulinski[2]

(1) Chalmers University of Technology, Gothenburg, Sweden
(2) University of Sydney, Australia

Let $E \subset \mathbb Z^N$ be a set of positive upper Banach density, and let $\Gamma < \mathrm {GL}_N(\mathbb Z)$ be a "sufficiently large" subgroup. We show in this paper that for each positive integer $m$ there exists a positive integer $k$ with the following property: For every $\{a_1,\ldots,a_m\} \subset k \cdot \mathbb Z^N$, there are $\gamma_1,\ldots,\gamma_m \in \Gamma$ and $b \in E$ such that $$\gamma_i \cdot a_i \in E - b, \quad \text{for all $i = 1,\ldots,m$}.$$ We use this „twisted" multiple recurrence result to study images of $E-b$ under various $\Gamma$-invariant maps. For instance, if $N \geq 3$ and $Q$ is an integer quadratic form on $\mathbb Z^N$ of signature $(p,q)$ with $p,q \geq 1$ and $p + q \geq 3$, then our twisted multiple recurrence theorem applied to the group $\Gamma = \mathrm {SO}(Q)(\mathbb Z)$ shows that $$k^2 Q(F) \subset Q(E-b),$$ for every $F \subset k \cdot \mathbb Z^N$ with $m$ elements. In the case when $E$ is an aperiodic Bohr$_o$ set, we can choose $b$ to be zero and $k = 1$, and thus $Q(\mathbb Z^N) \subset Q(E)$. Our result is derived from a non-conventional ergodic theorem which should be of independent interest. Important ingredients in our proofs are the recent breakthroughs by Benoist–Quint and Bourgain–Furman–Lindenstrauss–Mozes on equidistribution of random walks on automorphism groups of tori.

Keywords: Multiple recurrence, equidistribution, invariants

Björklund Michael, Bulinski Kamil: Twisted patterns in large subsets of $\mathbb Z^N$. Comment. Math. Helv. 92 (2017), 621-640. doi: 10.4171/CMH/420